Alert archive / Iowa / Special Weather Statements in 2020
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 15, 2020, 2:21 AM CDT for Lucas County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2020, 2:21 AM CDT (07:21 UTC)
- Expired
- Aug 15, 2020, 3:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2776 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 11.4
The text
As transmitted.
193
WWUS83 KDMX 150721
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
221 AM CDT Sat Aug 15 2020
IAZ083-084-095-150800-
Clarke IA-Lucas IA-Wayne IA-
221 AM CDT Sat Aug 15 2020
...Small hail possible...
At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Osceola, moving south at 20 mph.
Penny size hail and winds to around 30 mph will be possible with
this storm.
Rainfall amounts up to around one inch will be possible with this
storm.
Locations impacted include...
Humeston, Lucas, Woodburn and Derby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4090 9356 4090 9360 4111 9364 4115 9351
4089 9335 4086 9356
TIME...MOT...LOC 0720Z 340DEG 19KT 4106 9355
$$
AnsorgeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 11:56 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 14, 11:56 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1156 PM CDT Fri Aug 14 2020 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Friday/ Issued at 256 PM CDT Fri Aug 14 2020 Summary... Primary forecast concerns will be over the next 6 to 12 hours with the potential for strong to severe storms, including damaging winds and hail as threats. More details in the sections below. The remainder of the forecast will remain on the quieter, a bit cooler, and much less humid side with northwest upper level flow prevailing and only periodic chances for a shower/storm or two. Today through Tonight... Mid and upper level troughing continues to work its way across the Dakotas and into Minnesota this afternoon, including a surface low reflection sliding NE currently positioned in the ND/SD/MN tri-state border region, yielding a surface cold front stretching back to the S/SW. Ahead of the cold front, a remnant elevated outflow/gravity wave continues to kick off scattered showers and the odd lightning strike or two, but being away from the bulk of the forcing and support will continue to predominantly struggle as it continues into western Iowa. Back along the approaching front, deep convection has begun to initiate in the Sioux City and will be the area to watch. Across the state, established southerly flow kept the region on the warm and humid side with temperatures in the mid 80s and dew points regularly into the low 70s. Ultimately, the question is whether or not we have enough support for severe storms late this afternoon and evening. Let's take a look... With the warm and humid conditions established, and a degree of moisture pooling ahead of the front, MUCAPE values in excess of 4000 J/kg and MLCAPE values in excess of 2500 J/kg respectively have been established across W/NW IA by mid afternoon today. Generally, forcing will not be in question either with a potent cold front, attached to the parent surface low north of the region, that will traverse the state through the evening. Shear profiles are at least marginally supportive with effective shear depictions remaining in the 30-35 kt range. The better veering profiles reside north of the area, yielding environmental 0-3km SRH values around or less than 150 m2/s2, especially as you work south. Areas of steep lapse rates in excess of 8 deg C/km continue to suggest at least some large hail potential, especially should storms efficiently tap into available shear. Strong winds may also be seen with drier low-mid levels and DCAPE values in 1000 J/kg. Working against severe potential are depictions of convection ahead of the better/most supportive 0-3km and 0-6km shear profiles and shear vectors losing orthogonal position through the event. Additionally there are continued depictions of a stronger EML within HRRR family than originally anticipated by overnight and early morning synoptic and hi-res models, suggesting more of a broken line of convection versus traditional QLCS. Overall, anticipate broken line segments of convection to work their way across the state through the late afternoon and evening hours, with the best severe potential over the northwest third of the area, lining up well with existing SPC Day One Outlook. A few cells may be able to efficiently take advantage of the anticipated effective shear profiles and yield periods of severe hail and winds. Otherwise, expect majority of the activity to be sub- severe. As the convection and front work into central Iowa, waning instability will reduce the severe threat further, especially on the hail side, but stronger winds could continue into the evening. While severe threat into central and eastern Iowa will reduce through the evening, given the continuing recovery efforts from the Monday derecho, recovery crews and the public will want to keep an eye out on vulnerable trees, power poles, etc... as they may be susceptible to additional damage from sub-severe winds, let alone severe winds, given their already weakened nature. Saturday through Friday... Expected weather becomes much more comfortable, and predominantly quiet through the rest of the forecast. Why? A large 500mb high will develop over the SW US and result in amplified western CONUS ridging that will yield prevailing NW flow over the region. Other than periodic shortwaves yielding lower end shower/storm chances at times, a dry forecast will prevail much of the time. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1158 PM CDT Fri Aug 14 2020 Line of weak convection moving across the state with the advancement of a cold front. Winds will shift northwest and gust to around 20-25 knots for a short stint. There looks to be a brief period of MVFR visibility at ALO due to some heavy rain. Otherwise, VFR conditions are likely through the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Curtis AVIATION...Podrazik
Hazardous weather outlook, Aug 14, 10:28 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1028 PM CDT Fri Aug 14 2020 IAZ004-005-015-023-024-033-034-044-045-057-160330- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll-Audubon- 1028 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ006-007-016-017-025>028-035>039-046>050-058>062-070>075- 081>086-092>097-160330- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 1028 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible through 3 am tonight. A few storms in northern Iowa may be strong to severe, with damaging winds and hail as the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, though any hazardous weather reports is appreciated. Kotenberg
In the hours before
Special weather statement, Aug 15, 1:50 AM CDT, 31 minutes before
Special Weather Statement National Weather Service Des Moines IA 150 AM CDT Sat Aug 15 2020 IAZ073-083-084-150715- Clarke IA-Lucas IA-Warren IA- 150 AM CDT Sat Aug 15 2020 ...Small hail possible and brief period of heavy rain... At 148 AM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Avenue Of The Saints Event Center, or 11 miles south of Indianola, moving southeast at 35 mph. Penny size hail and winds up to around 30 mph will be possible with this storm. Rainfall amounts up to around one inch will be possible with this storm. Locations impacted include... Lucas and Woodburn. LAT...LON 4123 9375 4129 9362 4106 9340 4098 9357 TIME...MOT...LOC 0648Z 326DEG 30KT 4120 9364 Ansorge
Special weather statement, Aug 15, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
221 AM CDT Sat Aug 15 2020
IAZ083-084-095-150800-
Clarke IA-Lucas IA-Wayne IA-
221 AM CDT Sat Aug 15 2020
...Small hail possible...
At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Osceola, moving south at 20 mph.
Penny size hail and winds to around 30 mph will be possible with
this storm.
Rainfall amounts up to around one inch will be possible with this
storm.
Locations impacted include...
Humeston, Lucas, Woodburn and Derby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4090 9356 4090 9360 4111 9364 4115 9351
4089 9335 4086 9356
TIME...MOT...LOC 0720Z 340DEG 19KT 4106 9355
AnsorgeThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:50 AM CDT | Special Weather Statement | DMX | Clarke | 25 min |
| Aug 15, 2:58 AM CDT | Special Weather Statement | DMX | Wayne | 47 min |
| Aug 15, 3:31 AM CDT | Special Weather Statement | DMX | Wayne | 29 min |
Nearby
Special Weather Statements in Iowa, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.